As always, this is from the ever expanding google doc on bits and bobs I read and learn from and transfer here for all our learning pleasure.
For those that work with me naloxone is a bit of a personal hobby horse of mine. I think it gets overused and poorly used and we seem to take perverse pleasure and moral superiority in acutely and totally reversing someone’s “high”.
Below are some of the pearls and learning points I got from it..
- despite popular opinion, if you can’t reverse a clearly opioid toxicity then it may well be buprenorphine you’re dealing with. (due to the complex chemical bit that I don’t really follow…)
- 0.04mg (a tenth of the dose found in most amps in the UK/Ireland) is probably the starting dose of choice (probably, not great science behind this but it’s what all the smart people say) in the opioid dependant person and titrate up. You can titrate up to 10mg or maybe even more.
- However if they have respiratory depression from opiates you have given the patient then feel free to give the whole amp (in our case 0.4mg)
- naloxone is short acting as it is very lipophilic and redistributes very quickly (possibly quicker than the opiate you were reversing) therefore patients can rebound into opiate toxicity (possibly after absconding from your ED…)
- if the patient is profoundly bradypneoic or apnoeic then it might be better to bag them first prior to reversal. The theory is that if they have a high pCO2 when you reverse them it may cause an increased catecholamine response with the reversal (this is animal data but it’s a nice pearl)
- therefore they suggest against use of o2 for patients with respiratory depression without CO2 monitoring. This is probably the right thing to do despite the routine practice of people slumped in wheelchairs with a face mask on and sats of 100% and a CO2 of dear knows what…
- they recommend the widely known infusion of 2/3 of the reversal dose over an hour
- they warn of the dangers of acute reversal (something many people seem quite satisfied with)
Check out the paper [if you can get access] and remember to watch my favourite scene of naloxone in popular culture.
Kim HK, Nelson LS. Reducing the harm of opioid overdose with the safe use of naloxone: a pharmacologic review. Expert Opinion on Drug Safety. Informa UK, Ltd; 2015;14 (07 ):000–0.
Featured image via “M” on flickr CC license